Is it safe to get a COVID-19 vaccine if I have an autoimmune condition or am on a Biologic medication for treatment of my skin disease?

Yes, it should be safe for you to get a vaccine. There is no advisory against vaccinating people with autoimmune diseases, and medical experts say there is no reason to believe that the current COVID-19 vaccines on the market will be unsafe for these populations.

Both the Pfizer and Moderna vaccines are made with mRNA technology, which contain genetic instructions for one part of the coronavirus instead of the entire virus itself. Vaccine scientists expect that vaccines made with this technology will be safe for immunocompromised patients and those on immunosuppressant drugs. More data is needed to understand whether immunosuppressant medications or unchecked disease activity may reduce vaccine effectiveness, however it should still provide protection for the vast majority of patients with psoriasis and other autoimmune diseases.

Is it safe to get a COVID-19 vaccine if I have had facial fillers in the past?

Yes, it is safe. A prior history of facial fillers should not keep you from getting a COVID-19 vaccine. The risks from acquiring and being infected with the COVID-19 virus far outweigh the risks from a reaction to one of the vaccines. The incidents that have been reported are very rare, and these facial swelling reactions have been mild and responded quickly to oral steroids and/or oral antihistamines. None of the cases required the use of an EpiPen or hospitalization, none were considered life-threatening, and there were no long-term complications in those who reported having facial swelling after receiving the COVID-19 vaccine.

It should also be noted that this is not a new phenomenon in patients who have facial filler. We have seen rare cases of facial swelling in areas of fillers after infections like sinus infections, upper respiratory infections, or even dental procedures. It has also been reported after receiving the flu or shingles vaccine. The facial swelling is likely because of reactogenicity after the vaccine, where the immune system was temporarily “revved-up” and briefly reacted to the filler material.

There has been no relationship between the COVID vaccination and Botox or Dysport. These contain completely different ingredients, and there are no reports of adverse reactions to a COVID-19 vaccine in patients who have previously received Botox or Dysport.

If you do receive a vaccine and happen to develop swelling of your face in an area where we have injected filler, please contact our office and we will guide you in treating the reaction.